Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Apr 28, 2021, 12:06 AM EDT for Albany County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 12:06 AM EDT (04:06 UTC)
- Expired
- Apr 28, 2021, 12:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
County Albany County, NY
The radar
The Albany radar (KENX), 12 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WWUS81 KALY 280406
SPSALY
Special Weather Statement
National Weather Service Albany NY
1206 AM EDT Wed Apr 28 2021
NYZ048-049-051>054-060-061-280445-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Western
Schenectady-Western Albany-
1206 AM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN COLUMBIA...CENTRAL ALBANY AND SOUTHERN RENSSELAER
COUNTIES...
At 1206 AM EDT, a strong thunderstorm was located over Altamont, or 7
miles southwest of Rotterdam, moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Rotterdam around 1210 AM EDT.
Voorheesville around 1215 AM EDT.
Colonie, Guilderland and Feura Bush around 1220 AM EDT.
Albany, Delmar and Loudonville around 1225 AM EDT.
Watervliet, Rensselaer, Menands, Castleton-On-Hudson and Selkirk
around 1230 AM EDT.
East Greenbush, Wyantskill and Wynantskill around 1235 AM EDT.
Nassau, West Sand Lake and Averill Park around 1240 AM EDT.
Stephentown around 1245 AM EDT.
Other locations impacted by this storm include Shakers, Bleecker
Stadium, Clarksville, East Berne, Brookview, Van Hoesen Station,
Albia, Beckers Corners, Millers Corners and Rayville.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 10 and 25a.
Interstate 890 between exits 8 and 9.
Interstate 87 between exits 21A and 5.
Interstate 787 between exits 1 and 8.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4239 7341 4264 7419 4267 7417 4272 7417
4273 7418 4271 7419 4271 7421 4283 7416
4265 7331
TIME...MOT...LOC 0406Z 287DEG 40KT 4271 7407
$$
DBTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Apr 27, 10:21 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 27, 10:21 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1021 PM EDT Tue Apr 27 2021 .SYNOPSIS... Low pressure will slowly move from the western Great Lakes to northern New England over the next few days. This storm will bring periods of rain and thunderstorms to our area through the end of the week. The southern half of the forecast area will likely see summer-like temperatures on Wednesday while northern areas will remain cooler. A cold front will cross the area on Friday bringing breezy and chilly weather for the first part of the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... .UPDATE...Radar indicating scattered convection moving into the western/southern Adirondacks this evening associated with a warm front. While cool temperatures and meager dewpoints are in place in the low levels, there is a layer of mid level instability evidenced by steep 700-500 mb lapse rates of 7.3C/Km from the 00Z KALY sounding. Conditions are stable below 700 mb, but there is plenty of instability aloft to continue mention of isolated embedded thunder through much of the night within the scattered/numerous showers. Adjusted pops and temps based on latest trends. Coverage of showers outpacing near-term guidance, so expanded chance/likely pops across a greater area encompassing the northern 3/4 of the area. .PREVIOUS [0757]...Satellite imagery reveals mid/high level clouds increasing across the region. Watching some scattered elevated convective showers with a few embedded thunderstorms north of Lake Ontario rolling over top of a upper level ridge. This activity is still expected to move into our region later this evening into the overnight hours, mainly across the northern half of the area based on latest hi-res guidance. Delayed onset of pops by a few hours based on current radar/satellite trends. Will continue to mention isolated thunder with elevated instability present. No other changes at this time. Low to mid level warm advection and positive theta e advection increase with the mid and upper level ridging becoming flatter as it slowly shifts eastward. A short-wave in the west/northwest flow will drop southeast from the upper Great Lakes Region and southern Ontario. Upward motion looks strong enough for a period of showers and a few thunderstorms with some elevated instability as Showalter indices become negative over most of the area by later tonight. The better forcing looks to be over the northern two thirds of the forecast area. Less of a threat of showers south. Lows will be in the 40s with a few upper 30s over the southern Adirondacks. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Wednesday...The actual warm front looks like it will be south of the Capital Region. It will begin to lift northward during the day and it may stall along or near the I-90 corridor. Another impulse will move along the boundary. The Showalter values decrease to 0C to -4C. The low-level jet increases to 30-40 kts with some steepening of the mid level lapse rates. The degree of instability is in question, but MUCAPE values of 500-1000 J/kg are possible from the Capital Region south and west. Some thunderstorms could be strong and SPC has the western Adirondacks and Mohawk Valley in a Marginal Risk. Locations south of Albany look like they will get into the warm sector. Highs forecast in the upper 50s to upper 60s north of the Capital Region. 70s and even a few lower 80s are possible near KPOU. With warm temperatures near poughkeepsie, would not be surprised to see marginal risk extended further southeast by tomorrow. Wednesday night into Thursday...The sfc wave moves by and the front may actually sag south of most of the region at night. Initially, showers will be likely with a slight chance of thunderstorms. Lows will fall back into the 40s northeast of the Capital Region and Mohawk Valley with 50s in those areas south and east. Thursday...Another short-wave rides along the boundary with more showers. A lot of uncertainty exists in the amount of warming that will occur ahead of the next wave moving along the front, as the mid level flow becomes flatter and skies look to be mostly cloudy. We have highs in the 60s with some upper 50s over the southern Greens and Adirondacks and a few lower 70s in the mid Hudson valley. With cooler temperatures and clouds, have left out thunder for Thursday with this forecast. Best chance for any thunderstorms on Thursday would be across far southern part of forecast area, Ulster, Dutchess and Litchfield Counties. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Plenty of opportunities for precipitation over the long term period as thermal gradients become positioned over the region with shortwaves interacting with these baroclinic zones. Temperatures will generally stay near normal by early May standards but depending on exactly how far north or south the boundaries set-up, temperatures may end up warmer or cooler than current predications. Therefore, this remains a low confidence forecast. Read on for details. We start off the long term on Friday with an upper level shortwave pushing across our region and an associated surface cold front. Guidance has trended earlier with the timing of this cold front. While previous runs suggested that our southern zones may be able to tap into the system's warm sector, the 12 UTC guidance has trended faster with the cold front now looking to exit by or shortly after 12 UTC into New England. Therefore, temperatures have trended cooler and future updates may continue the cooler trend. Showers along the cold front look favorable for at least the first half of the day so continued to show chance POPs from 12 to 18 UTC Friday. Then, guidance shows a secondary, compact shortwave from the Great Lakes digging into the Northeast on the heels of the parent shortwave. Not only should this result in additional chances for showers (including lake enhanced showers) but its trough axis should act as a secondary cold front and usher in a much cooler air mass for Friday night. In fact, lingering showers overnight could change to snow showers in the higher terrain of the southern Adirondacks. Overnight lows look to fall into the mid to upper 30s for the hills towns and higher terrain with low to mid 40s in the valley. High pressure and upper level subsidence build into the Northeast for Saturday which should act to shut off showers. Temperatures remain cooler than normal thanks to ongoing northwest flow with highs 5 to 10 degrees cooler than normal. Breezy conditions at least through the first half of the day will make it feel even cooler. The ridge axis pushes into and east of the region Saturday night into Sunday with an upper level warm front inching eastward. The air mass behind this warm front will be quite warm. In fact, a belt of strong westerly flow around the periphery of a large scale ridge positioned over the Southeast U.S looks to channel a nose +10C to +14C isotherms into the Great Lakes. Exactly how north and east this air mass reaches remains uncertain. The latest 12 UTC ECMWF and CMC guidance paint similar pictures suggesting the warm front reaches into northern New England while the GFS is rather ambitious suggested it soars well through ME into the Canadian Maritimes. For now, we sided with the ECWMF and CMC which both show the boundary stalling across our region resulting in zonal/westerly flow that could allow multiple shortwave to ride along the boundary and result in multiple chances for showers and even some storms, depending on the instability gradient. Not enough confidence to introduce thunderstorms at this time given ongoing uncertainty but will be worth monitoring. Interestingly, the ECMWF and CMC show a strong area of high pressure in Ontario pushing southward towards the middle of next week. The leading edge of the cooler air associated with this high could become a backdoor cold front that acts to tighten the baroclinic gradient over our area even further. Given this set-up and continued uncertainties, we limited POPs to slight chance for most of the region but placed POPs over the entire region Monday through Tuesday. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... VFR conditions in place early this evening, with high/mid level clouds increasing. Cigs will gradually lower later this evening and overnight as scattered showers with isolated thunderstorms approach from the north/west. Activity has already developed north of Lake Ontario, and should reach the KGFL/KALB TAF sites between 03Z-05Z. It is less certain if this activity will reach KPSF, so will only mention VCSH there. Showers should stay well north of KPOU. Conditions may lower to MVFR levels within any persistent showers. Will not mention thunder at this time due to isolated coverage embedded within the showers. Showers will move off to the east by 12Z Wednesday, although with residual low level moisture and a west-east surface front draped across the area, cigs are expected to lower to MVFR levels at KALB/KGFL/KPSF Wednesday morning. The front will be north of KPOU, so VFR conditions expected there. Scattered to numerous showers and thunderstorms are then expected to develop Wednesday afternoon into early evening from west to east. Exact timing still uncertain, although there is increasing confidence in a period of convection. Any thunderstorms could produce gusty winds and even some hail, as well as MVFR/IFR conditions. Winds will be variable around 5 kt or less through tonight. Winds are expected to become west-northwest on Wednesday around 4-6 kt. Outlook... Wednesday Night: High Operational Impact. Likely SHRA...TSRA. Thursday: High Operational Impact. Likely SHRA. Thursday Night: High Operational Impact. Likely SHRA. Friday: Moderate Operational Impact. Breezy. Chance of SHRA. Friday Night: Moderate Operational Impact. Breezy. Chance of SHRA. Saturday: Low Operational Impact. Breezy. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Low pressure will slowly move from the western Great Lakes to northern New England over the next few days. This storm will bring periods of rain and thunderstorms to our area through the end of the week. The southern half of the forecast area will likely see summer-like temperatures on Wednesday while northern areas will remain cooler. A cold front will cross the area on Friday bringing breezy and chilly weather for the first part of the weekend. The RH values will recover to 80 to 100 percent Wednesday morning. The minimum RH values Wednesday afternoon will be in the 45 to 80 percent range with scattered showers and isolated thunderstorms. The winds will vary in direction at 10 mph or less Tuesday night into Wednesday. The next widespread rainfall will be Wednesday into Thursday when a warm front and multiple low pressure systems impact the area with showers and some thunderstorms. && .HYDROLOGY... Forecast rainfall through Thursday night ranges from around 0.4 inches across southern areas to 1 to 1.4 inches across northern areas. Rainfall will probably be somewhat variable and could be locally heavier where thunderstorms occur. Rainfall is expected to bring 1 to 3 foot rises to area rivers. Much of the Albany HSA is in D0 or D1 based on the latest Drought Monitor. Any rainfall will be beneficial. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...SND/JPV SHORT TERM...SND LONG TERM...Speciale AVIATION...JPV FIRE WEATHER...SND HYDROLOGY...SND
Hazardous weather outlook, Apr 27, 4:27 PM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 427 PM EDT Tue Apr 27 2021 CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-058>061-063>066-083- 084-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 427 PM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038>040-047-048-051-082-281100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Schoharie-Western Schenectady-Western Albany- Northern Fulton- 427 PM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Risk a few thunderstorms could become severe with large hail one inch in diameter or greater or damaging winds 58 mph or greater Wednesday afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday.
In the hours before
Special weather statement, Apr 28, 12:06 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1206 AM EDT Wed Apr 28 2021
NYZ048-049-051>054-060-061-280445-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Western
Schenectady-Western Albany-
1206 AM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN COLUMBIA...CENTRAL ALBANY AND SOUTHERN RENSSELAER
COUNTIES...
At 1206 AM EDT, a strong thunderstorm was located over Altamont, or 7
miles southwest of Rotterdam, moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Rotterdam around 1210 AM EDT.
Voorheesville around 1215 AM EDT.
Colonie, Guilderland and Feura Bush around 1220 AM EDT.
Albany, Delmar and Loudonville around 1225 AM EDT.
Watervliet, Rensselaer, Menands, Castleton-On-Hudson and Selkirk
around 1230 AM EDT.
East Greenbush, Wyantskill and Wynantskill around 1235 AM EDT.
Nassau, West Sand Lake and Averill Park around 1240 AM EDT.
Stephentown around 1245 AM EDT.
Other locations impacted by this storm include Shakers, Bleecker
Stadium, Clarksville, East Berne, Brookview, Van Hoesen Station,
Albia, Beckers Corners, Millers Corners and Rayville.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 10 and 25a.
Interstate 890 between exits 8 and 9.
Interstate 87 between exits 21A and 5.
Interstate 787 between exits 1 and 8.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4239 7341 4264 7419 4267 7417 4272 7417
4273 7418 4271 7419 4271 7421 4283 7416
4265 7331
TIME...MOT...LOC 0406Z 287DEG 40KT 4271 7407
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:12 PM EDT | Special Weather Statement | ALY | Ulster | 33 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.